Alert archive / Washington / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at May 4, 2017, 9:25 PM PDT for Benton County, Franklin County, Washington. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2017, 9:25 PM PDT (04:25 UTC)
- Expired
- May 4, 2017, 10:15 PM PDT
- In force
- 50 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
Counties Benton County, WA, Franklin County, WA
The radar
The Pendleton radar (KPDT), 73 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 9:30 PM PDT | HAIL 1 | West Richland, WA | SOCIAL MEDIA REPORT VIA NBC TRI-CITIES. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
906
WUUS56 KPDT 050425
SVRPDT
WAC005-021-050515-
/O.NEW.KPDT.SV.W.0002.170505T0425Z-170505T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
925 PM PDT THU MAY 4 2017
The National Weather Service in Pendleton Oregon has issued a
* Severe Thunderstorm Warning for...
Central Benton County in south central Washington...
Southwestern Franklin County in north central Washington...
* Until 1015 PM PDT
* At 925 PM PDT, Doppler radar indicated a severe thunderstorm
capable of producing quarter size hail and damaging winds in excess
of 60 mph. This storm was located over Richland, and moving
northeast at 40 mph.
* Locations impacted include...
Kennewick, Pasco, Richland, West Richland, Benton City, Mesa, West
Pasco, Island View, Eltopia, Basin City, Badger and southeastern
Hanford Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
In addition to large hail and damaging winds, continuous cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 4612 11929 4628 11948 4662 11920 4651 11866
4621 11911
TIME...MOT...LOC 0425Z 226DEG 33KT 4627 11931
$$
MJM1 follow-up statement
605
WWUS56 KPDT 050505
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
1005 PM PDT THU MAY 4 2017
WAC005-050514-
/O.CAN.KPDT.SV.W.0002.000000T0000Z-170505T0515Z/
Benton WA-
1005 PM PDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BENTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 4651 11866 4628 11901 4637 11927 4648 11927
4649 11926 4653 11928 4662 11920
TIME...MOT...LOC 0504Z 226DEG 33KT 4652 11893
$$
WAC021-050515-
/O.CON.KPDT.SV.W.0002.000000T0000Z-170505T0515Z/
Franklin WA-
1005 PM PDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT
FOR SOUTHWESTERN FRANKLIN COUNTY...
At 1004 PM PDT, Doppler radar indicated a severe thunderstorm capable
of producing quarter size hail and damaging winds in excess of 60
mph. This storm was located near Mesa, or 10 miles south of Connell,
moving northeast at 40 mph.
Locations impacted include...
Mesa, Basin City and Eltopia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
If you are in the path of this storm, prepare immediately for large
hail and damaging winds. People outside should move to a shelter,
preferably inside a strong building and away from windows.
In addition to large hail and damaging winds, continuous cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 4651 11866 4628 11901 4637 11927 4648 11927
4649 11926 4653 11928 4662 11920
TIME...MOT...LOC 0504Z 226DEG 33KT 4652 11893
$$
MJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:30 PM PDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 4, 7:30 PM PDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 730 PM PDT Thu May 4 2017 .SHORT TERM...An upper level ridge over the region is in the process of breaking down and allowing an upper level trough to move into the region. The result is an active thunderstorm pattern impacting mainly the western portion of the forecast area this evening and overnight. A severe thunderstorm watch has been issued for part of the forecast area until 11pm. So far reports have been of brief heavy rain and small hail. The potential for showers and thunderstorms will slowly move east overnight and then shift to the eastern portion of the forecast area on Friday as a cold front pushes across the area. Temperatures will be cooler on Friday and there will be some breezy westerly winds developing. && .PREV DISCUSSION... /issued 457 PM PDT Thu May 4 2017/ SHORT TERM...Today Through Sunday...An upper level ridge shifted into ID this morning. Moist south to southwest flow will persist over WA and OR through Saturday. Cumulus clouds have developed over the Deschutes Plateau, Ochoco John Day Highlands, and Grant County. Instability will increase sharply along the Cascades and western third of the CWA this afternoon and evening as an upper level trough approaches the coast. Scattered thunderstorms have already developed in western OR. Multiple waves in the unstable air ahead of the trough will trigger thunderstorms tonight and Friday with the strongest storms tonight near the OR Cascades. SPC has the Deschutes Plateau, Columbia River Gorge, and southern tip of Klickitat County in slight risk area for severe weather. Cloud cover and warm southerly flow in the warm sector of the approaching front will keep overnight lows in the 50s and low 60s. The cold front will move through WA and OR Friday with much colder temperatures, decreasing showers in typically rain shadowed areas, and windy conditions, particularly in the Kittitas Valley and Columbia River Gorge. Thunderstorms may occur in areas ahead of the front. The Kittitas Valley and Columbia River Gorge will be near wind advisory criteria Friday afternoon. Showers will continue in the northeast OR mountains Friday night and Saturday. Snow levels will drop from 7000-10000 FT Friday afternoon to 2500-5000 FT Saturday. The upper level trough will split Saturday with some energy dropping into CA and some remaining in eastern WA and OR. This may keep a few showers in the mountains Saturday night and Sunday. Temperatures will be significantly colder over the weekend. Coonfield LONG TERM...Sunday Night through Thursday...A large and splitting upper level trough will be over the western states Sunday night. A closed low will be over Southern California and Nevada while a northern branch of the trough will be in Southern Canada and Washington. Aside from a few lingering evening showers in Wallowa county, it should be a dry night with clearing skies. Offshore ridging will build Monday over the area and remain through Tuesday night. Dry conditions and mostly clear skies will continue through this period. On Wednesday, models show an upper low and trough approaching the coast and pushing the ridge to our east. There are considerable timing differences with the GFS having the trough move into the area Wednesday afternoon through Thursday while the ECMWF doesn't bring into the area until Thursday morning. The Canadian model brings it into the area Wednesday evening but confines showers to the mountains. For now on Wednesday, have a chance of rain showers along the Cascades and a slight chance of the rest of the area. Have a chance of showers across the area except for a slight chance of showers in parts of the Columbia Basin Wednesday night and Thursday. Temperatures will be in the lower to mid 70s with 60s in the mountains. Lows will be in the mid 40s to mid 50s with 30s and lower 40s in the mountains. Perry AVIATION...00Z TAFs...A trough is approaching the Pacific Northwest coast and a moist southwesterly flow over the area. An unstable atmosphere is generating scattered showers and thunderstorms west of the Cascades and will move into the area in the next hour or two. Thunderstorms will be possible in the western half of the area this evening then from the Blue Mountain foothills westward overnight. Have tried to pinpoint the likeliest times for thunderstorms in the TAFs but with instability continuing through the night and several disturbances in the flow, showers and thunderstorms will be possible through early tomorrow morning. After 12Z, thunderstorms will end at KRDM, KBDN, KDLS and KYKM. They will continue at KPSC, KALW and KPDT through 15-18Z. A front will move through during the morning and conditions will stabilize and showers will taper off. Behind the front, winds will pick up to 10 to 20 kts with gusts to 30 kts after 18Z. KDLS will reach 15 to 25 kts with gusts to 35 kts. Perry && .PRELIMINARY POINT TEMPS/POPS... PDT 58 66 43 59 / 30 60 40 20 ALW 63 70 47 62 / 30 60 40 40 PSC 60 75 47 67 / 60 40 20 10 YKM 60 73 42 66 / 70 60 10 10 HRI 61 70 45 65 / 50 40 30 10 ELN 59 65 41 61 / 70 60 10 10 RDM 53 61 29 54 / 70 60 40 10 LGD 59 71 44 53 / 20 70 70 40 GCD 54 72 40 53 / 30 60 50 30 DLS 62 64 44 65 / 70 60 20 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 91/91/91
In the hours before
Special weather statement, May 4, 7:29 PM PDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pendleton OR
729 PM PDT THU MAY 4 2017
WAZ027-028-050330-
Lower Columbia Basin of Washington WA-Yakima Valley WA-
729 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR BENTON AND EAST CENTRAL YAKIMA
COUNTIES UNTIL 830 PM PDT...
At 727 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Moxee City to near Alderdale.
Movement was northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Richland, Sunnyside, Prosser, West Richland, Grandview, Benton City
and Hanford Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief torrential rainfall is also occurring with these storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM PDT for
south central Washington.
LAT...LON 4667 11944 4637 11931 4586 11971 4585 11985
4606 11986 4664 12019 4672 12008 4672 11998
4665 11992 4662 11986 4665 11972 4664 11963
4672 11950
TIME...MOT...LOC 0227Z 205DEG 29KT 4659 12009 4591 11980
GKHSpecial weather statement, May 4, 7:29 PM PDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pendleton OR
729 PM PDT THU MAY 4 2017
ORZ510-511-050330-
North Central Oregon OR-Central Oregon OR-
729 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON AND
SOUTHEASTERN WASCO COUNTIES UNTIL 830 PM PDT...
At 728 PM PDT, Doppler radar was tracking a strong thunderstorm near
Willowdale, or 10 miles northeast of Madras, moving northeast at 20
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Antelope, Shaniko, Willowdale and Gateway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM PDT for
central and northwestern Oregon. A severe thunderstorm watch also
remains in effect until 1100 PM PDT for central and northwestern
Oregon.
LAT...LON 4509 12090 4496 12057 4495 12059 4490 12057
4486 12058 4485 12061 4483 12061 4471 12080
4473 12084 4472 12087 4466 12088 4462 12093
4475 12111
TIME...MOT...LOC 0228Z 216DEG 19KT 4473 12097
GPSpecial weather statement, May 4, 7:56 PM PDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Pendleton OR 756 PM PDT THU MAY 4 2017 ORZ044-WAZ028-050400- Lower Columbia Basin of Oregon OR- Lower Columbia Basin of Washington WA- 756 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORROW... SOUTHEASTERN BENTON...WEST CENTRAL WALLA WALLA AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 900 PM PDT... At 754 PM PDT, Doppler radar was tracking a strong thunderstorm near Plymouth, or 11 miles north of Hermiston, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kennewick, Pasco, Richland, Hermiston, Boardman, Umatilla, Irrigon, West Pasco, Plymouth, Badger, Burbank, Island View, Paterson, Eltopia, Finley and Highland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1100 PM PDT for south central Washington. LAT...LON 4586 11924 4584 11968 4653 11918 4635 11871 TIME...MOT...LOC 0254Z 205DEG 28KT 4600 11938 GKH
Local storm report, May 4, 8:22 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
822 PM PDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 3 SSE WHITE SWAN 46.35N 120.71W
05/04/2017 M0.63 INCH YAKIMA WA TRAINED SPOTTER
THUNDERSTORM WITH SMALL PEA SIZED HAIL AND HEAVY RAIN
PRODUCED 0.63 INCH PRECIPITATION.
&&
AASpecial weather statement, May 4, 8:44 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Pendleton OR
844 PM PDT THU MAY 4 2017
WAZ024-027-028-521-050430-
Eastern Columbia River Gorge of Washington WA-Simcoe Highlands WA-
Lower Columbia Basin of Washington WA-Yakima Valley WA-
844 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENTON...NORTHEASTERN
KLICKITAT AND SOUTHEASTERN YAKIMA COUNTIES UNTIL 930 PM PDT...
At 843 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Richland, Prosser, West Richland, Grandview, Benton City, Alderdale
and Hanford Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM PDT for
northeastern Oregon...and south central Washington. A severe
thunderstorm watch also remains in effect until 1100 PM PDT for
northeastern Oregon...and south central Washington.
LAT...LON 4653 11919 4585 11970 4583 11995 4579 12007
4654 11985
TIME...MOT...LOC 0343Z 206DEG 31KT 4612 11976
MJMSpecial weather statement, May 4, 9:12 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
912 PM PDT THU MAY 4 2017
ORZ509-050515-
East Slopes of the Oregon Cascades OR-
912 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESCHUTES COUNTY
UNTIL 1015 PM PDT...
At 911 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Odell Lake, or 18 miles west of La Pine, moving
northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Deschutes County.
LAT...LON 4363 12198 4374 12198 4377 12196 4386 12197
4392 12192 4391 12187 4396 12186 4400 12182
4404 12183 4409 12177 4386 12148 4361 12168
4362 12200
TIME...MOT...LOC 0411Z 216DEG 20KT 4366 12187
JSThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:01 PM PDT | Special Weather Statement | PDT | King | 59 min |
| May 4, 6:15 PM PDT | Special Weather Statement | PDT | Yakima | 60 min |
| May 4, 6:37 PM PDT | Special Weather Statement | PDT | Kittitas | 53 min |
| May 4, 7:56 PM PDT | Special Weather Statement | PDT | Benton | 64 min |
| May 4, 8:44 PM PDT | Special Weather Statement | PDT | Benton | 46 min |
| May 4, 8:54 PM PDT | Severe Thunderstorm Warning | PDT | Benton, Klickitat | 51 min |
| May 5, 12:06 AM PDT | Special Weather Statement | PDT | Yakima | 39 min |
| May 5, 12:31 AM PDT | Special Weather Statement | PDT | Klickitat | 44 min |
| May 5, 1:15 AM PDT | Special Weather Statement | PDT | Benton | 45 min |
| May 5, 1:59 AM PDT | Special Weather Statement | PDT | Benton | 46 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.